Phototherapy induced cutaneous eruption in a neonate with transient porphyrinemia.

Abstract

UNLABELLED Phototherapy for hyperbilirubinemia has rare complications. We report a case of phototherapy induced eruption in a neonate with transient porphyrinemia. Our patient received phototherapy due to hyperbilirubinemia secondary to erythroblastosis fetalis (hemolytic disease of the newborn). He developed a cutaneous rash in the light-exposed areas of his skin. Erythrocyte and plasma porphyrins were elevated at the time. Phototherapy induced eruption with a transient porphyrinemia is rare. Upon review of the literature, we found only 5 other cases of patients with phototherapy induced rash and elevated porphyrins reported. We compared the five other reported cases to our case, looking at drug exposure, age, and receipt of exchange transfusion. CONCLUSION While this is an uncommon occurrence, transient porphyrinemia should be considered in neonates with phototherapy induced cutaneous eruption and erythroblastosis fetalis.

DOI: 10.3233/NPM-15915007

Cite this paper

@article{Villanueva2015PhototherapyIC, title={Phototherapy induced cutaneous eruption in a neonate with transient porphyrinemia.}, author={Myriam Villanueva and Joy Marie Fulbright and Kimberly A. Horii}, journal={Journal of neonatal-perinatal medicine}, year={2015}, volume={8 4}, pages={417-20} }